10. Mar, 2015

Cold Hands and Feet?

You may have heard about a possible link between Idiopathic Hypersomnia and Rayanuds disease but did you know that many of the medications we take such as dexamphetamine, Ritalin/Concerta, oral contraceptives with estrogen, some medications for migraine headaches and even some over-the-counter cold medications can cause Raynaud's symptoms?

While there has been no direct link found between Idiopathic Hypersomnia and Raynaud's phenomenon Raynaud's has been linked to a number of conditions, including rheumatic diseases and autoimmune conditions including scleroderma, Sjogren syndrome, rheumatoid arthritis, lupus and mixed connective tissue disease/ehlers-danlos, also diseases of the arteries and hormone imbalance (hypothyroidism and carcinoid). It can also be caused by trauma (frostbite) or repeated injury or usage (such as from typing, playing the piano, or heavy use of hand tools). Smoking and drugs that cause blood vessels to narrow* and even some over-the-counter (OTC) cold medications have also been linked to Raynaud's.

*Drugs that cause narrowing of arteries such as amphetamines (including Dexedrine, dexamphetamine, Adderall) and Methylphenidate (Concerta and Ritalin) also certain types of beta-blockers, some cancer drugs, certain drugs used for migraine headaches, Estrogen (hormone replacing therapy and oral contraceptives) and drugs used to treat hypertension (high blood pressure). 

If you have any concerns about the possible side effects of your medications make sure you discuss them with your healthcare provider/s.

 

Mayo Clinic Raynauds Disease

emedicine Raynauds Causes 

 
 
Image credit: "brrrr"by rosmary CC BY 2.0